Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 41, NWS Albuquerque, NM

July 2, 2022San Miguel County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 2, 2022, 5:19 PM MDT for San Miguel County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2022, 5:19 PM MDT (23:19 UTC)
Expired
Jul 2, 2022, 8:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 144 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
3483 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WGUS55 KABQ 022319
FFWABQ
NMC047-030230-
/O.NEW.KABQ.FF.W.0041.220702T2319Z-220703T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
519 PM MDT Sat Jul 2 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Hermits Peak and Calf Canyon Burn Scar in...
  Northwestern San Miguel County in northeastern New Mexico...

* Until 830 PM MDT.

* At 519 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the Hermits Peak and Calf 
  Canyon Burn Scar. Between 0.25 and 0.75 inches of rain have 
  fallen. Additional rainfall amounts of 0.5 to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will impact the Gallinas Creek 
and Gallinas River drainage area including Porvenir Canyon, Arroyo 
Pecos, Agua Zarca and Vegosa Creek. The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hermits
           Peak and Calf Canyon Burn Scar.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hermits Peak and Calf Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  Las Vegas, Montezuma, Storrie Lake State Park, El Porvenir, 
  Romeroville and Gallinas.

This includes the following highways...
	State Road 283 between Mile Markers 1 and 7.
	State Road 65 between Mile Markers 1 and 14.
	State Road 518 between Mile Markers 1 and 9.
	State Road 104 between Mile Markers 1 and 4.
	Interstate 25 between Mile Markers 339 and 352.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermits Peak and Calf 
Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3582 10553 3579 10544 3575 10540 3576 10535
      3574 10520 3568 10517 3565 10512 3550 10514
      3546 10521 3551 10526 3559 10536 3562 10534
      3564 10535 3565 10541 3568 10543 3570 10553
      3572 10556 3575 10557 3578 10556

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

33
1 follow-up statement
256 
WGUS75 KABQ 030228
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
828 PM MDT Sat Jul 2 2022

NMC047-030238-
/O.EXP.KABQ.FF.W.0041.000000T0000Z-220703T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Miguel NM-
828 PM MDT Sat Jul 2 2022

...FLASH FLOOD WARNING FOR THE HERMITS PEAK AND CALF CANYON BURN 
SCAR WILL EXPIRE AT 830 PM MDT THIS EVENING FOR NORTHWESTERN SAN 
MIGUEL COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
serious threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 900 PM MDT for portions of 
north central, northeast, and west central New Mexico.

LAT...LON 3582 10553 3579 10544 3575 10540 3576 10535
      3574 10520 3568 10517 3565 10512 3550 10514
      3546 10521 3551 10526 3559 10536 3562 10534
      3564 10535 3565 10541 3568 10543 3570 10553
      3572 10556 3575 10557 3578 10556

$$

CHJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 1:30 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 2, 1:30 PM MDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
130 PM MDT Sat Jul 2 2022

.SYNOPSIS...
Monsoon moisture will persist over the area for the foreseeable
future with daily rounds of showers and storms and the potential for
flash flooding, mainly on and below recent burn scars. Daytime
temperatures will persist below normal across western and central New
Mexico through early week due to rain- cooling and cloud cover. A
trend toward slightly warmer temperatures and less coverage of
showers and storms is forecast late week into next weekend as high
pressure strengthens over the region.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Water vapor imagery this afternoon shows a sprawling area of high
pressure stretched from TX into the SE US, and S/SW flow across NM
continues to bring a rich plume of moisture into the area. The PWAT
on this morning's sounding was up to 1.11" while farther south in
EPZ, their PWAT was even higher at 1.27". Storms have already fired
up along the high terrain areas as of the time of this writing, and
steering flow will track them in a N/NE direction. While these
diurnally-driven storms will gradually diminish after sunset,
lingering showers and storms are likely through the overnight hours
across the northern high terrain.

The center of the H5 remains sprawled to our east on Sunday while
shifting slightly westward to refocus the moisture plume along the
Continental Divide. Similar conditions are expected on Sunday
compared to today as storm coverage once again favors central and
western NM, and PWATs over an inch will favor locally heavy rainfall
and the potential for flash flooding, especially on or near recent
burn scars. Models are hinting at a subtle, embedded wave moving
northward Sunday evening and night across southern NM that could aid
in the development of storms across the southeast Sunday night
although confidence is low at this time.

LONG TERM...(MONDAY THROUGH SATURDAY)...
Deep, moist southerly flow around the periphery of the upper high
parked over AR/LA will result in a robust round of convection Monday,
with the potential for locally heavy rainfall and more burn scar
flooding. Both the latest NAM and GFS peg the Continental Divide near
and north of Grants with a qpf bullseye Monday afternoon/evening, so
the flash flood threat may expand off of burn scars as well. More or
less the same setup Tue/Wed, which should be active days as well.
The trend from Thursday through Saturday is for the upper high to our
east to weaken while a new upper high center builds near the Four
Corners to around 598dam at 500mb, which is a few decameters less
than what the medium range model solutions had been showing the past
few days. A weakness in the 500mb height field is being modeled by
both the most recent GFS and ECMWF for Thursday across north central
NM as the secondary high center begins to build near the Four
Corners. Both models hit the Sangre De Cristos and adjacent highlands
with considerable qpf Thursday as a result, with storms nearly
stationary. Daily rounds of storms will persist with this transition,
but will gradually trend down while daytime temperatures gradually
trend up through Saturday.

15/11

&&

.FIRE WEATHER...
Daily rounds of showers and thunderstorms with locally heavy
rainfall will continue to impact the area over the next week. Burn
scar flash flooding will be the primary concern, especially for the
Hermits Peak/Calf Canyon burn scar. Temperatures will generally be
within normal for early July while overnight humidity recoveries
remain good to excellent. The high pressure may reorganize near the
Four Corners late next week and into the weekend, potentially
leading to a downtick in storm coverage and an increase in
temperatures.

15

&&

.AVIATION...
18Z TAF CYCLE
Scattered to numerous SHRA/TS will develop by 18Z across the high
terrain with steering flow tracking storms towards the N/NE around 5
to 10 knots. Some storms may display erratic, nearly stationary
movement. SHRA/TS will become more widespread across the lower
elevations of central and western NM though the afternoon and evening
hours. Strongest storms will be capable of heavy rain, frequent
lightning, gusty and erratic winds, and perhaps small hail. Activity
will diminish in coverage after 03Z, but isolated activity will
likely linger across the high terrain through the overnight hours.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  65  89  63  87 /  30  40  30  20
Dulce...........................  54  80  52  80 /  60  70  40  40
Cuba............................  58  82  58  79 /  50  60  40  30
Gallup..........................  59  85  58  83 /  40  40  20  40
El Morro........................  57  78  56  78 /  50  70  30  60
Grants..........................  58  81  57  80 /  50  70  40  50
Quemado.........................  57  80  57  78 /  40  70  30  60
Magdalena.......................  61  83  62  81 /  40  50  30  60
Datil...........................  56  79  57  76 /  30  70  40  70
Reserve.........................  57  84  57  82 /  40  70  30  60
Glenwood........................  64  88  64  84 /  40  60  30  50
Chama...........................  50  74  49  75 /  60  80  40  60
Los Alamos......................  61  80  60  79 /  40  50  40  50
Pecos...........................  58  81  58  80 /  40  50  30  50
Cerro/Questa....................  50  77  49  78 /  40  60  30  50
Red River.......................  46  73  46  72 /  50  60  30  60
Angel Fire......................  44  72  45  73 /  40  70  30  70
Taos............................  54  81  54  81 /  30  60  30  50
Mora............................  54  78  54  77 /  40  50  30  60
Espanola........................  61  87  61  85 /  40  50  30  40
Santa Fe........................  61  82  61  81 /  40  50  30  50
Santa Fe Airport................  60  85  60  84 /  40  40  30  40
Albuquerque Foothills...........  68  87  67  86 /  40  40  30  50
Albuquerque Heights.............  67  89  67  87 /  20  30  30  40
Albuquerque Valley..............  66  91  66  89 /  20  30  30  40
Albuquerque West Mesa...........  67  90  67  88 /  30  30  30  40
Belen...........................  66  92  66  90 /  30  30  30  40
Bernalillo......................  65  91  65  89 /  40  30  30  40
Bosque Farms....................  62  91  63  88 /  20  30  30  40
Corrales........................  66  92  66  89 /  30  30  30  40
Los Lunas.......................  63  91  64  89 /  20  30  30  40
Placitas........................  65  87  65  86 /  40  40  30  50
Rio Rancho......................  67  90  66  88 /  30  30  30  40
Socorro.........................  68  93  68  90 /  30  30  30  40
Sandia Park/Cedar Crest.........  59  81  60  79 /  40  40  30  60
Tijeras.........................  62  85  62  83 /  40  40  30  60
Edgewood........................  59  83  60  81 /  30  40  30  50
Moriarty/Estancia...............  56  85  57  82 /  30  30  30  50
Clines Corners..................  58  82  58  80 /  20  30  20  40
Mountainair.....................  60  85  60  82 /  30  30  30  50
Gran Quivira....................  62  86  61  83 /  20  30  30  50
Carrizozo.......................  65  88  65  84 /  10  30  20  40
Ruidoso.........................  58  80  58  76 /  10  30  30  60
Capulin.........................  58  83  59  83 /  40  30   5  30
Raton...........................  56  85  57  86 /  30  40  10  40
Springer........................  59  88  59  87 /  30  30  10  40
Las Vegas.......................  57  84  58  82 /  40  40  20  40
Clayton.........................  64  92  66  91 /  30   5   0  20
Roy.............................  62  88  64  86 /  30  20   5  30
Conchas.........................  68  95  70  94 /  20  10   5  20
Santa Rosa......................  67  92  67  91 /  10  10  10  40
Tucumcari.......................  71  98  72  97 /  20   0   5  10
Clovis..........................  68  93  67  92 /   5   5  10  20
Portales........................  70  94  69  93 /   5   5  10  20
Fort Sumner.....................  71  95  70  94 /  10   5  10  20
Roswell.........................  72  96  72  96 /   5   5  10  30
Picacho.........................  65  89  64  87 /   5  20  20  40
Elk.............................  61  85  61  83 /  10  30  20  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for the following zones...
NMZ208-211-214-215-229.

&&

In the hours before

Special weather statement, Jul 2, 2:22 PM MDT, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
222 PM MDT Sat Jul 2 2022

NMZ213-214-216-022045-
Upper Rio Grande Valley-Southern Sangre de Cristo Mountains-Northern
Sangre de Cristo Mountains-
222 PM MDT Sat Jul 2 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN TAOS
COUNTY THROUGH 245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Talpa, or 8 miles south of Taos, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Taos, Shady Brook, Taos Pueblo, Ranchos De Taos, Pilar, Talpa, Los
Cordovas and El Prado.

This includes the following highways...
 Highway 64 between Mile Markers 250 and 262.
 State Road 518 between Mile Markers 59 and 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Persons in campgrounds should seek sturdy shelter until this storm
passes.

&&

LAT...LON 3629 10538 3615 10552 3627 10579 3648 10558
TIME...MOT...LOC 2021Z 128DEG 8KT 3627 10553

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

33
Local storm report, Jul 2, 5:16 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
516 PM MDT SAT JUL 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     FLASH FLOOD      1 NE LEDOUX             35.93N 105.35W
07/02/2022                   MORA               NM   LAW ENFORCEMENT

            HIGHWAY 94 AT MILE MARKER 15.5 IMPASSABLE
            DUE TO WATER OVER THE ROADWAY.

&&

CA
Local storm report, Jul 2, 5:16 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
516 PM MDT SAT JUL 2 2022

...CORRECTED TO APPROXIMATE TIME OF FLASH FLOOD...

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      1 NE LEDOUX             35.93N 105.35W
07/02/2022                   MORA               NM   LAW ENFORCEMENT

            HIGHWAY 94 AT MILE MARKER 15.5 IMPASSABLE
            DUE TO WATER OVER THE ROADWAY.

&&

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:02 PM MDTAreal Flood AdvisoryABQColfax, Union3 hr
Jul 1, 6:33 PM MDTAreal Flood AdvisoryABQSanta Fe3 hr
Jul 1, 6:53 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe3 hr
Jul 1, 7:24 PM MDTAreal Flood AdvisoryABQHarding, San Miguel3 hr
Jul 1, 9:34 PM MDTFlash Flood WarningABQMora, San Miguel116 min
Jul 2, 2:18 AM MDTFlood WatchABQCatron, Colfax, Los Alamos, Mora, Rio Arriba, Sandoval and 4 more19 hr
Jul 2, 12:49 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel, Taos3 hr
Jul 2, 1:14 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval3 hr
Jul 2, 2:22 PM MDTSpecial Weather StatementABQTaos23 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.